Virginia, 2011Damaging Winds in Virginia, July 3, 2011
July 3, 2011 · NWS AKQ · 9 events in 8 counties and zones
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 6:22 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 3, 6:22 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
722 PM EDT SUN JUL 3 2011
.SYNOPSIS...
HIGH PRESSURE WILL BECOME ANCHORED OFF THE SOUTHEAST COAST THROUGH
MUCH OF THE WEEK. MEANWHILE...AN UPPER LEVEL TROUGH WILL PERSIST
FROM THE NORTHERN GREAT LAKES TO ATLANTIC CANADA. THIS WILL PUSH A
SERIES OF WEAK FRONTAL BOUNDARIES INTO THE MID ATLANTIC THROUGHOUT
THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATE...
WATCHING LINE OF CONVECTION CURRENTLY MOVING SOUTHWARD THROUGH
NORTHERN VA/SOUTHERN MD ALONG/AHEAD OF SFC COLD FRONT. THIS ACTIVITY
SHOULD REACH OUR NORTHERN COUNTIES INCLUDING THE EASTERN SHORE
OVER THE NEXT 1-2 HOURS. NOT MUCH GOING ON FARTHER SOUTH...SO WILL
MAINTAIN HIGHEST POPS ACROSS THE NORTH AND CONTINUE TO MONITOR
TRENDS THROUGH THE EVENING AS COLD FRONT DROPS SOUTHWARD.
PREVIOUS DISCUSSION...
SUNNY SKIES THIS AFTERNOON HAVE ALLOWED TEMPS TO RISE INTO THE MID
90S IN MANY SPOTS...REACHING CONVECTIVE TEMPS AND PROMOTING STRONG
LOW-LEVEL INSTABILITY. MAIN COLD FRONT STILL WELL OFF TO THE
NORTHWEST ACROSS OH AND WESTERN PA. MID-LEVEL SHORTWAVE IS
DISPLACED TO THE NORTH OF THE FA AS WELL. SO NOT MUCH IN THE WAY
OF A TRIGGER ALOFT...BUT A THERMAL TROUGH AND ASSOCIATED LOW-LEVEL
CONVERGENCE IS EVIDENT ON THE LATEST LAPS ANALYSIS OVER CENTRAL
VA. CONVECTION STARTING TO FIRE OVER THE HIGHER TERRAIN TO THE
WEST IS EXPECTED TO WORK ITS WAY INTO THE FA OVER THE NEXT FEW
HOURS...WITH THE AFOREMENTIONED THERMAL TROUGH AND OUTFLOW
BOUNDARIES ALSO SUPPORTING ADDITIONAL STORMS. SEVERE WEATHER IS
POSSIBLE BUT NOT EXPECTED TO BE WIDESPREAD DUE TO WEAK SHEAR
MID-LEVEL LAPSE RATES...AND THE LACK OF A SYNOPTIC TRIGGER.
MAIN THREAT WILL BE LOCALIZED FLOODING IN LOW-LYING AND OTHER POOR
DRAINAGE AREAS AS PWATS AVERAGE 1.75-2 IN AND H3-H85 MEAN WINDS
ARE WEAK AT 15-20 KT. THIS THREAT IS HIGHLIGHTED IN THE HWO.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING AND DISSIPATE
OVERNIGHT. LOW TEMPS IN THE UPPER 60S TO LOWER 70S.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPPER RIDGE OVER THE CONUS WILL CONTINUE TO WEAKEN AS AN UPPER TROUGH
DEVELOPS OVER THE EASTERN CONUS FOR THE UPCOMING WEEK.
AFOREMENTIONED COLD FRONT WILL WORK ITS WAY INTO THE FA ON
MONDAY...WHILE STALLING AND BECOMING FAIRLY DIFFUSE THROUGH AT
LEAST TUESDAY. LOW CONFIDENCE ON EXACT TIMING OF ANY PRECIP
THROUGH THE PERIOD...BUT PRESENCE OF WEAK FRONT OVER THE FA AND
PLENTY OF DIURNAL LOW-LEVEL INSTABILITY EACH DAY WILL MAKE SHOWERS
AND STORMS POSSIBLE...THUS CHANCE POPS WARRANTED. LOCALIZED HEAVY
RAIN WILL REMAIN POSSIBLE WITH PWATS CONSISTENTLY NEAR 2 IN. HIGH
TEMPS IN THE UPPER 80S TO LOWER 90S. LOW TEMPS IN THE UPPER 60S TO
LOWER 70S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PER MODEL GUIDANCE FROM CRNT AND PAST FEW RUNS..UPR LVL PTRN NOT
CONDUCIVE TO PUSHING ANY BOUNDARY MUCH FURTHER SOUTH THAN NORTH
CAROLINA THROUGH NEXT WEEKEND. TIMING OF PCPN CONTINUES TO BE RTHR
PROBLEMATIC WITH CHC POPS JUST ABOUT EACH DAY. GIVEN WEAK SFC TROF
THURSDAY...WILL CONCENTRATE HIGHEST POPS DURING AFTRN/EVE HRS.
STRONGER BOUNDARY WITH EMBEDDED S/W PROGGED LINGERS ACROSS THE RGN
LATE FRI THROUGH SAT. CAPPED POPS AT 40% ALL AREAS. WILL LWR TO
SLGHT CHC POPS NEXT SUNDAY AS CRNT MODELS HAVE WEAK HIGH PRESSURE
BUILDNG IN FROM THE NORTH WITH BOUNDARY STALLED ALONG THE NC COAST.
HIGHS THURSDAY U80S-L90S. M-U80S FRI THRU SUN DUE TO MORE CLOUDS/
SPORADIC PCPN CHCS AND A WND SHIFT INTO THE N-NE OVER THE WEEKEND.
LOWS WED/THUR 70-75...U60S-L70S FRI/SAT/SUN.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
THUNDERSTORMS ARE EXPECTED TO DEVELOP N AND W OF THE TAF SITES AND
SPREAD SE LATE THIS AFTERNOON/EVENING. TIMING AND LOCATION OF
ACTIVITY WITH RESPECT TO THE TAF SITES IS UNCERTAIN. CONTINUED
MENTION OF HAZE AND SMOKE AT SBY AND ECG RESPECTIVELY BUT EXPECT
THAT FOLLOWING CONVECTION AND THE ENSUING MIXING ALONG WITH A MORE
WESTERLY TURN TO THE WIND...THIS SHOULD BECOME LESS OF AN ISSUE.
SOME FOG IS IN THE MOS FORECASTS FOR EARLY MONDAY MORNING BUT TAFS
ONLY REFLECT IT TO A LIMITED DEGREE. WINDS WILL HAVE AN UNFAVORABLE
WESTERLY COMPONENT AND THE GROUND IS DRY OUTSIDE ANY SIGNIFICANT
PCPN THAT OCCURS THIS EVENING.
ANOTHER ROUND OF CONVECTION IS EXPECTED MONDAY AFTERNOON...THIS WILL
BE MOST CONCENTRATED OVER SRN PORTIONS OF THE AREA. THIS WILL BE
MAINLY AFT 18Z.
OUTLOOK THROUGH FRIDAY...THE CHANCE FOR TSTMS CONTINUES EACH DAY
THROUGH THE PERIOD WITH MOST ACTIVITY DURING THE AFTERNOON AND
EVENING HOURS. NO SIGNIFICANT FOG ISSUES ARE EXPECTED ATTM DURING
THE OVERNIGHT HOURS.
&&
.MARINE...
LATEST DATA SUGGESTS S-SW WINDS INCREASE A BIT THIE EVENING AHEAD
OF APPRCHG TROF TO THE W. WINDS ACROSS CHES BAY MAY REACH 15 KTS...
WHILE 15-20 KTS ARE ALREADY COMMON ON THE COASTAL WATERS. HAVE
KEPT CONDITIONS UNDER SCA LEVELS FOR NOW...THINKING ANY GUSTS COME
IN CONVECTION LATER THIS EVENING. THIS CONVECTION TO BE HANDLED
WITH MWS/SMW IF AND WHEN NEEDED.
S-SW WNDS AOB 15 KTS CONT THROUGH MON AS HIGH PRS MOVES OFF THE
COAST. NEXT FRONTAL BNDRY ENTERS THAN STALLS ACROSS AREA MON NITE
AND TUES...BRIEFLY TURNING WNDS TO THE W-NW ACROSS NRN HALF OF CSTL.
WNDS THEN BECOME S ALL AREAS BY MID WEEK AT SPEEDS AOB 15 KT. SEAS
AVG 2 FT NEARSHORE TO 3-4 FT OUT NR 20 NM.
.RIP CURRENT...
DATA SUGGESTS 15-17 SEC PERIOD SWELLS THROUGH MONDAY ACROSS SRN
BEACHES AND 10-12 SECOND PERIOD ACROSS NRN BEACHES. DECIDED TO GO
WITH A MODERATE RISK OF RIP CURRENTS MONDAY FROM CAPE HENRY ON S
DESPITE A SW WIND 10-15 KTS. KEPT LOW RISK ACROSS THE DELMARVA
BEACHES FOR NOW.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-070-
071-080>084-090-091-093>098.
MARINE...NONE.
&&
SYNOPSIS...AJZ
NEAR TERM...JDM/MAS
SHORT TERM...MAS
LONG TERM...MPR
AVIATION...LSA
MARINE...MPRHazardous weather outlook, Jul 3, 2:52 PM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT SUN JUL 3 2011
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079-
085-087>089-092-099-100-042000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-MIDDLESEX-
GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ACCOMACK-NORTHAMPTON VA-
352 PM EDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE
THIS AFTERNOON THROUGH TONIGHT. VERY HEAVY RAIN IS LIKELY IN ANY
THUNDERSTORMS...AND THIS COULD RESULT IN LOCALIZED FLOODING IN
LOW-LYING AND OTHER POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY. THUNDERSTORMS MAY BE ACCOMPANIED BY VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ063-070-071-080>084-090-091-093>098-042000-
HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-JAMES CITY-YORK-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
352 PM EDT SUN JUL 3 2011
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE
THIS AFTERNOON THROUGH TONIGHT. VERY HEAVY RAIN IS LIKELY IN ANY
THUNDERSTORMS...AND THIS COULD RESULT IN LOCALIZED FLOODING IN
LOW-LYING AND OTHER POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY. THUNDERSTORMS MAY BE ACCOMPANIED BY VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>634-650-652-654-656-658-VAZ086-042000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-MATHEWS-
352 PM EDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND AND THE MIDDLE PENINSULA OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 4:12 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
512 PM EDT SUN JUL 3 2011
VAZ048-049-032215-
FLUVANNA VA-LOUISA VA-
512 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORM MOVING INTO EASTERN VIRGINIA PIEDMONT...
AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BOSWELLS TAVERN...OR ABOUT 17
MILES NORTH OF PALMYRA...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR UNION MILLS AT 555 PM EDT...ZION
CROSSROADS AT 600 PM EDT...TROY AT 605 PM EDT...BYBEE...AND...
WILDWOOD AT 610 PM EDT.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3801 7831 3805 7827 3808 7825 3811 7823
3802 7807 3785 7829 3797 7835
JMSpecial weather statement, Jul 3, 4:13 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT SUN JUL 3 2011
VAZ048-049-032215-
FLUVANNA VA-LOUISA VA-
513 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORM MOVING INTO THE EASTERN VIRGINIA PIEDMONT...
AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BOSWELLS TAVERN...OR ABOUT 17
MILES NORTH OF PALMYRA...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR UNION MILLS AT 555 PM EDT...ZION
CROSSROADS AT 600 PM EDT...TROY AT 605 PM EDT...BYBEE...AND...
WILDWOOD AT 610 PM EDT.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3801 7831 3805 7827 3808 7825 3811 7823
3802 7807 3785 7829 3797 7835
JMSpecial weather statement, Jul 3, 4:24 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT SUN JUL 3 2011
VAZ048-032200-
FLUVANNA VA-
524 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORM APPROACHING FLUVANNA COUNTY...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF FORK UNION...OR ABOUT 17 MILES
WEST OF PALMYRA...MOVING SOUTHEAST AT 20 MPH. IF THIS STORM HOLDS
TOGETHER...IT WILL BE NEAR ANTIOCH AT 540 PM EDT...HARDWARE AT 555 PM
EDT...SHORES...AND...CENTRAL PLAINS AT 600 PM EDT.
EXPECT WIND GUSTS UP TO 40 MPH...SMALL HAIL AND LOCALLY HEAVY
DOWNPOURS IN THE PATH OF THIS STORM.
LAT...LON 3787 7842 3776 7818 3769 7826 3770 7829
3771 7833 3773 7837 3773 7841 3775 7845
3777 7848 3781 7849
44Special weather statement, Jul 3, 6:41 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EDT SUN JUL 3 2011
MDZ021-040045-
DORCHESTER MD-
741 PM EDT SUN JUL 3 2011
...THUNDERSTORMS APPROACHING DORCHESTER COUNTY...
AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 20 MILES NORTHEAST OF NORTH BEACH TO 8
MILES SOUTHWEST OF CHESAPEAKE BEACH...MOVING SOUTHEAST AT 25 MPH. IF
THESE STORMS HOLD TOGETHER...THEY WILL BE NEAR CAMBRIDGE AROUND 820
PM EDT...SECRETARY AROUND 835 PM EDT...HURLOCK AROUND 845 PM EDT.
EXPECT WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY
DOWNPOURS IN THE PATH OF THESE STORMS.
LAT...LON 3862 7570 3858 7570 3848 7583 3827 7593
3826 7600 3832 7603 3825 7603 3824 7618
3832 7627 3836 7625 3836 7629 3848 7635
3853 7625 3857 7632 3864 7629 3864 7616
3860 7615 3858 7603 3868 7594 3871 7584
44Special weather statement, Jul 3, 8:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
905 PM EDT SUN JUL 3 2011
VAZ048-049-061>064-040200-
CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA
VA-
905 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...
AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER LAKE MONTICELLO...OR ABOUT 9 MILES
NORTHWEST OF PALMYRA...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR UNION MILLS AT 910 PM EDT...TROY AT 915 PM
EDT...WILDWOOD AT 920 PM EDT...BYBEE AT 925 PM EDT...WILMINGTON AT
935 PM EDT...KENTS STORE AT 940 PM EDT.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3813 7820 3814 7817 3810 7783 3799 7767
3808 7754 3791 7743 3768 7822 3779 7848
DAPThunderstorm Wind, Caroline
- When
- July 3, 8:20 PM EST
- Where
- Caroline County, 0.54 mi E of Port Royal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.170, -77.190
Tree was downed along Highway 301.
Thunderstorm Wind, Westmoreland
- When
- July 3, 8:35 PM EST
- Where
- Westmoreland County, 0.88 mi SW of Potomac Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.160, -76.940
Numerous trees were downed countywide.
Thunderstorm Wind, Hanover
- When
- July 3, 9:30 PM EST
- Where
- Hanover County, 2.14 mi NNE of Mechanicsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.630, -77.360
Numerous large trees were downed in Mechanicsville.
Thunderstorm Wind, Richmond
- When
- July 3, 9:40 PM EST
- Where
- Richmond County, 44.96 mi WSW of Wellford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.580, -77.500
Large tree limbs were downed at Staples Mill Road near Meadow Lawn.
Thunderstorm Wind, Henrico
- When
- July 3, 10:00 PM EST
- Where
- Henrico County, 0.69 mi S of Varina Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.440, -77.350
Large pine trees were downed in Varina near junction of Route 5 and Interstate 295.
Thunderstorm Wind, New Kent
- When
- July 3, 10:07 PM EST
- Where
- New Kent County, 0.88 mi NW of Quinton Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.510, -77.140
Trees were downed along Interstate 64.
Thunderstorm Wind, James City
- When
- July 3, 10:23 PM EST
- Where
- James City County, 0.88 mi SE of Diascund
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.390, -76.870
Thunderstorm Wind, York
- When
- July 3, 10:50 PM EST
- Where
- York County, 0.55 mi W of Magruder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.320, -76.690
Tree was downed on Interstate 64 near Mile Marker 238.
Thunderstorm Wind, York
- When
- July 3, 10:50 PM EST
- Where
- York County, 3.44 mi NW of Magruder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 37.350, -76.730
Tree was downed onto a vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 7, 20113 deaths · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Flash Flood in Pennsylvania, July 3 to 4, 2011$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Kansas, July 3, 20112 injured · $30,000 · 61 kt wind · 17 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336825, 336841, 336854, 336856, 336858, 336859, 336860, 336868, 336871.